Thunderstorm Wind, Otero
- When
- September 8, 2:39 PM MST to 2:42 PM MST
- Where
- Otero County, 1.21 mi W of High Rolls
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.949, -105.841
Reported at the High Rolls CWOP station.
An extremely deep upper low was moving into the Four Corners region while a back door cold front moved into the region bringing record low temperatures to the Borderland. Southwest flow aloft combined with the cold front to bring severe thunderstorms on the afternoon and early evening of the 8th while prolonged lift over the stalled front around Luna county brought flooding rains during the…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An extremely deep upper low was moving into the Four Corners region while a back door cold front moved into the region bringing record low temperatures to the Borderland. Southwest flow aloft combined with the cold front to bring severe thunderstorms on the afternoon and early evening of the 8th while prolonged lift over the stalled front around Luna county brought flooding rains during the first half of the day on the 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 8, 2:23 PM MST, 16 minutes earlier.
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 323 PM MDT Tue Sep 8 2020 .SYNOPSIS... A cold front will move through the Borderland this evening bringing with it rain chances and wind. Highs will drop thirty or more degrees for Wednesday but gradually warm to the mid or upper 80s in the lowlands by this weekend. Rain chances decrease on Thursday but scattered mountain and isolated lowland storms will remain possible through Monday of next week. && .DISCUSSION... .SHORT TERM... GOES visible imagery this afternoon shows a well-defined closed low currently sitting over eastern Utah. In addition, a much anticipated cold front (and it's post-frontal stratus) is seen approaching the Sacramento Mountains from the Northeast. Ahead of the front are pre- frontal clouds stretching from southern Otero to central Sierra counties. These features will help create an interesting next 24 hours as the cold front moves through the region overnight, and the upper low drops into the Four Corners Region. Rain potential will exist for the entire short term. I'll approach weather hazards separately. Storm potential this afternoon: Isolated convection has started ahead of the front, along a line from Salinas Peak to Dell City. Temperatures ahead of the are in the mid-nighties with dew points in the 50s. According to SPC mesoanalysis (and NUCAP soundings for CAPE) MUCAPE in this area ranges from 1100-1500 J/KG, 0-6km shear just to the north of the storms is 30 knots and WBZ is below 9000 feet, which is all favorable for some cell rotation and large hail, especially as storms move north into the better shear. IF there is going to be any storms with severe hail, it will in the next few hours as the atmosphere takes advantage of peak heating. DCAPE is 1400 J/KG, so strong downdraft wind will also be a threat this afternoon. Flooding potential this afternoon, tonight and tomorrow: Precipitable water values will increase along and behind the front to ~1.0 to 1.3" this evening, which is above the 75% moving average for today. Training storms along the front (initially) will be a concern for localized heavy rainfall. As the cold front moves SE this evening, the higher CAPE values push SE as well. By (roughly) 6pm, the front will be nearing El Paso and by (roughly) 9pm it will be nearing Las Cruces and TorC. LIs increase above 10+ indicating more stable airmass, which makes sense as cooler air pushes in. Rain will mostly be post-frontal stratiform, but elevated instability could allow for some rumbles of thunder. In addition, isentropic lift over the Rio Grande Valley will help promote additional rainfall through the day Wednesday. While rainfall totals aren't enough to promote any flood products, be aware that the potential for localized heavy flooding does exist. Temperatures and cloud cover: The shallow cold air will bring temperatures 20-30 degrees cooler than today, with much of the lowlands reaching the mid 60s/mid 70s. In addition, (as mentioned above) low-level stratiform clouds will fill in behind the cold front overnight, and should cover much of the CWA by morning. Models indicate some mild erosion of the cloud field in our eastern areas by the afternoon, which is why temperatures near the Arizona border may be a little higher than the rest of the region. && 33 .LONG TERM... As the long term takes over late Wednesday/early Thursday, rain chances will be ongoing across the area. The upper-level low will be over the Four Corners keeping Southern NM and Far West TX in a region of enhanced lift. At the surface, our cold front will stall out somewhere between the AZ border and the Continental Divide. Moist SW-flow, plus closed low, plus cold front is a good set-up for isentropic lift and thus the reason for the continued rain chances. CAPE will be absent, so most of the rain will be stratiform but a clap or two of thunder cannot be ruled out. The low will begin to eject to the northeast throughout the day taking with it some of the best upper-level forcing, but moisture will be slower to leave. Thus, with daytime heating, showers and thunderstorms will remain possible, especially for higher elevations. By Friday, mid-level dry air moves in while the upper-level ridge strengthens/builds to our west. This will allow temperatures to warm, but NW flow aloft will keep temperatures from warming back to where we were this summer. Highs will mainly be seasonal, in the mid to upper 80s. With respect to rain chances, southeasterly low level flow will keep a fair moisture tap in place. This will allow scattered mountain and isolated lowland thunderstorms to occur each day through Monday. Present indication is we will begin to lose that moist tap, ending rain chances, by Tuesday. Most locations, however, will stay dry after tomorrow and Thursday. && 34 .AVIATION...18Z TAF CYCLE Flying conditions gradually declining this evening and tonight as a cold front moves through the forecast area. Breezy SW winds 15-20G25-30KTs this afternoon and evening. Iso TSRA for KTCS after 21Z, and for KELP, KLRU and KDMN after 22-23Z. Front will approach ELP first btw 00-2Z, then KLRU and KTCS btw ~1-3Z, and KDMN ~4-6Z. Wind will shift SE behind the front at 10-15G20-25KTs, with -SHRA possible through the overnight period. Post-frontal stratus clouds will lower ceilings after midnight to near MVFR status, and MVFR/IFR by sunrise. Wind by sunrise will finally drop less than 12KTs. && 33 .FIRE WEATHER... Low fire weather concerns as a cold front moves through the region tonight, bringing widespread rain chances to the forecast area overnight and continuing into Wednesday. Breezy winds this afternoon will also continue through Thursday, however will remain below critical thresholds. More isolated showers and storms through the end of the week. Min RH's rise well above 25% Wednesday through the end of the week, with ventilation rates generally be Very Good to Excellent today but decrease into the Poor to Good category through Friday. && 33 .PRELIMINARY POINT TEMPS/POPS... El Paso 59 71 57 77 / 70 50 50 10 Sierra Blanca 54 66 52 72 / 70 40 40 30 Las Cruces 58 69 53 74 / 70 50 60 20 Alamogordo 54 68 54 77 / 80 50 60 20 Cloudcroft 36 55 40 56 / 80 60 60 60 Truth or Consequences 53 59 54 73 / 60 70 70 30 Silver City 55 64 52 72 / 70 70 60 40 Deming 60 70 54 77 / 50 60 60 20 Lordsburg 61 76 56 80 / 60 60 50 20 West El Paso Metro 62 72 59 79 / 70 50 50 10 Dell City 49 64 50 74 / 70 40 50 20 Fort Hancock 60 72 58 79 / 70 30 40 20 Loma Linda 52 61 52 70 / 70 40 50 20 Fabens 60 72 58 78 / 60 40 40 10 Santa Teresa 58 72 55 77 / 70 50 50 10 White Sands HQ 58 66 56 75 / 70 50 60 20 Jornada Range 57 68 55 74 / 70 60 60 30 Hatch 57 67 55 75 / 70 60 70 30 Columbus 61 76 57 79 / 50 50 60 10 Orogrande 56 66 55 76 / 70 50 50 20 Mayhill 36 48 40 64 / 80 60 60 60 Mescalero 35 57 41 66 / 80 70 60 60 Timberon 40 58 41 63 / 80 60 60 50 Winston 42 57 43 69 / 70 70 70 50 Hillsboro 49 60 50 74 / 70 70 70 50 Spaceport 54 64 54 74 / 70 70 70 40 Lake Roberts 49 63 45 72 / 60 70 60 40 Hurley 54 66 50 74 / 60 70 60 30 Cliff 58 72 54 80 / 60 60 50 30 Mule Creek 56 72 53 77 / 60 60 40 20 Faywood 54 65 52 73 / 60 70 60 40 Animas 63 79 55 83 / 50 60 50 20 Hachita 59 75 53 79 / 50 50 50 10 Antelope Wells 60 80 55 82 / 50 60 60 20 Cloverdale 60 75 55 79 / 50 60 50 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 33-Reynolds/34/33
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1151 AM MDT Tue Sep 8 2020 NMZ401>417-TXZ418>424-091800- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1151 AM MDT Tue Sep 8 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are possible this afternoon into tonight as a cold front moves through the region. Main hazards will be the potential for small hail, gusty winds and localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Temperatures will drop about 20 to 30 degrees behind the front Wednesday, and rain chances continue through the day on Wednesday. Some of the highest elevations may drop to near freezing Thursday morning. Showers and thunderstorms are possible again this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today but rain totals and weather reports will be appreciated.
Special Weather Statement
National Weather Service El Paso TX
208 PM MDT Tue Sep 8 2020
NMZ417-TXZ420-421-082045-
Otero Mesa NM-Salt Basin TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
208 PM MDT Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND
NORTHEASTERN HUDSPETH COUNTIES UNTIL 245 PM MDT...
At 206 PM MDT, Doppler radar was tracking strong thunderstorms over
the area, moving northeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Dell City, Guadalupe Mountains National Park, Lincoln National
Forest, Crow Flats, Cornudas Mountains, Brokeoff Mountains, The Otero
Mesa, Far Western Portions of Guadalupe Mountains National Park and
Gypsum Dunes at Guadalupe National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3200 10486 3200 10492 3185 10492 3182 10493
3183 10575 3233 10587 3229 10485 3203 10485
TIME...MOT...LOC 2006Z 240DEG 49KT 3219 10551
ROGASHSpecial Weather Statement
National Weather Service El Paso TX
236 PM MDT Tue Sep 8 2020
NMZ414-417-TXZ420-421-082130-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
Salt Basin TX-Northern Hudspeth Highlands/Hueco Mountains TX-
236 PM MDT Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND
NORTHEASTERN HUDSPETH COUNTIES UNTIL 330 PM MDT...
At 234 PM MDT, Doppler radar was tracking strong thunderstorms over
the area including near Dell City, moving northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Dell City, Guadalupe Mountains National Park, Crow Flats, Cornudas
Mountains, Brokeoff Mountains, The Otero Mesa, Far Western Portions
of Guadalupe Mountains National Park and Gypsum Dunes at Guadalupe
National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3200 10486 3200 10492 3197 10492 3182 10518
3225 10584 3253 10535 3252 10535 3252 10531
3217 10485 3201 10485
TIME...MOT...LOC 2034Z 239DEG 49KT 3220 10534
ROGASHSpecial Weather Statement
National Weather Service El Paso TX
241 PM MDT Tue Sep 8 2020
NMZ409-412>414-082145-
Southern Tularosa Basin NM-Central Tularosa Basin NM-
Sierra County Lakes NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
241 PM MDT Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...NORTHEASTERN
SIERRA AND NORTHEASTERN DONA ANA COUNTIES UNTIL 345 PM MDT...
At 239 PM MDT, Doppler radar was tracking a strong thunderstorms
over the area, moving northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Northrup Landing, Tularosa, White Sands National Monument, Three
Rivers, Alamogordo, La Luz, Holloman Air Force Base, Salinas Peak,
Boles Acres, Oliver Lee State Park and Lake Lucero.
This includes the following highways...
Highway 70 in New Mexico between mile markers 189 and 212.
Highway 54 in New Mexico between mile markers 51 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3339 10637 3339 10606 3269 10589 3263 10643
3348 10666 3348 10638
TIME...MOT...LOC 2039Z 239DEG 49KT 3307 10638
ROGASHThe Holloman AFB radar (KHDX), 30 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
2 thunderstorm wind, 2 hail, 2 flood. Local standard time, as filed.
Reported at the High Rolls CWOP station.
Report from the Holloman AFB Meteorology Division.
Hail covered the ground.
A National Weather Service Employee reported large 12-inch diameter tree limbs down.
Flooding resulted from earlier rainfall north of Interstate 10. I-10 was down to one lane due to water on the road near mile marker 68. Flooding also occurred along New Mexico 418 and some nearby backroads with some homes affected.
Up to four feet of water was on roadways near Overhill Drive, just north of Deming. Some cars were trapped due to the high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920704, 920702, 920703, 920705, 920706, 920707.